Oklahoma, 2004

Tornadoes in Oklahoma, May 26, 2004

May 26, 2004 · NWS TSA · 2 events in 2 counties and zones

2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 26, 4:50 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 26, 4:50 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
550 PM CDT WED MAY 26 2004

PRESENTLY WATCHING SPLITTING CELLS ALONG I-40 W OF OKC MOVING
QUICKLY TO THE EAST.  TRYING TO ANTICIPATE EFFECT ON OUR CWA.
CELLS ENTERING MOST UNSTABLE PARTS OF AIR MASS AT THIS TIME...BUT
WILL HIT GRADIENT OF INHIBITION EAST OF I-35.  WILL LIKELY GET AN
IDEA OF WHAT AFFECT THE INHIBITION WILL HAVE BEFORE GETTING TO CWA.

FORECAST ID= 29

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.

MATHEWS
Hazardous weather outlook, May 26, 6:30 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
730 PM CDT WED MAY 26 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-270300-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
730 PM CDT WED MAY 26 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT

...SUPERCELL THREAT IN NORTHEAST OKLAHOMA THIS EVENING...

A SUPERCELL THUNDERSTORM WILL MOVE INTO PAWNEE COUNTY THIS EVENING.
THERE WILL BE A TORNADO THREAT WITH THE STORM.  LARGE HAIL AND
DAMAGING WINDS ARE ALSO LIKELY WITH THE CELL.  OTHER SEVERE STORMS
WILL AFFECT PARTS OF OSAGE COUNTY THIS EVENING AS WELL.

A STRONG CAP EXISTS ACROSS MUCH OF THE REGION AND THE STORMS ARE
EXPECTED DISSIPATE BY 10PM AS SURFACE TEMPERATURES COOL AFTER
SUNSET.  HOWEVER...THE STORMS MAY LIVE LONG ENOUGH TO REACH THE
HIGHWAY 75 CORRIDOR.

OVERNIGHT OTHER STORMS MAY DEVELOP IN EASTERN OKLAHOMA AS LOW-LEVEL
WINDS INCREASE.  ANY STORMS THAT OCCUR OVERNIGHT WILL HAVE A WIND
AND HAIL THREAT GIVEN THE INSTABILITY AND WIND PROFILES.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ACTIVE IN THE
CURRENT WATCHES AND WARNINGS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE RISK OF THUNDERSTORMS WILL PERSIST THROUGH MEMORIAL DAY
IN A RATHER ACTIVE WEATHER PATTERN.  SIGNIFICANT THUNDERSTORM
POTENTIAL MAY DEVELOP THURSDAY NIGHT AND FRIDAY AS A POTENT
BUNDLE OF ATMOSPHERIC ENERGY FROM THE SOUTHWEST MOVES THROUGH
OUR REGION.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, May 26, 5:32 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
632 PM CDT WED MAY 26 2004

OKZ054>056-059-060-064-065-270400-
CREEK OK-NOWATA OK-OKFUSKEE OK-OSAGE OK-PAWNEE OK-TULSA OK-
WASHINGTON OK-
623 PM CDT WED MAY 26 2004

TORNADO WATCH NUMBER 302 IN EFFECT UNTIL 1100 PM CDT.

IN NORTHEAST OKLAHOMA THIS WATCH INCLUDES THE FOLLOWING 7 COUNTIES...
CREEK...NOWATA...OKFUSKEE...OSAGE...PAWNEE...TULSA...WASHINGTON.

The radar

The Vance AFB radar (KVNX), 107 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Pawnee

When
May 26, 6:40 PM CST to 6:43 PM CST
Where
Pawnee County, 14 mi NW of Pawnee
Rating
F0
Path length
1.3 mi
Path width
200 yd
Reported by
NWS STORM SURVEY
Coordinates
36.467, -96.983

A F0 tornado moved into Pawnee County from Noble County. Most of the path of the tornado in Pawnee County was over Sooner Lake. Just before the tornado dissipated it reached land and damaged a few trees.

Tornado, Osage

When
May 26, 7:59 PM CST to 8:01 PM CST
Where
Osage County, 5 mi NNE of Prue
Rating
F1
Path length
1 mi
Path width
100 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
36.300, -96.283

A F1 tornado occurred in rural Osage county to the north northeast of Prue. Numerous half foot in diameter Oak limbs were broken. A few whole trees and power poles were also downed. Two houses in the path had slight damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyThe tornado archive for Oklahoma, 2004Warnings in Oklahoma, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398894, 5398895.